Vitamin D Newsletter
Self-inflicted vitamin D toxicity
David from Utah writes:
What can be done to reverse the effects of vitamin D toxicity?
Dr. Cannell: I was taking a vitamin D3 liquid oil supplement 60,000 IUs/day regularly and 180,000 IUs/day fairly occasionally for about 8 months in '09 in an attempt to get over a chronic sinus infection and prevent cold/flu. Last November '09, I started having symptoms for irregular heartbeats, nervousness, insomnia, weight loss, difficulty concentrating, and muscle weakness. I met with my physician and had blood work done. My vitamin D3 level was 406 ng/mL and my calcium elevated and probably had been that high for several months. I stopped taking the supplement immediately. But my physician didn't recommend anything else at the time except to recheck the blood levels in a few months. I am 46 and have been in excellent health all my life with no previous medical issues.
The symptoms have not gone away entirely. I was not aware of the potential toxic effects of D until a few weeks ago. I recently found out that vitamin D toxicity can cause hypercalcemia.
- Is there anything more I can do now to reverse the effects of vitamin D toxicity and possible hypercalcemia that may have been present for several months last summer/fall?
- Should I have my kidney function and heart function checked?
- What can I do to reverse effects on my nervous system and brain now?
- What tests can I do to keep checking the levels or know if I did any permanent damage to these soft tissues?
Finally, my daughter (5 yrs. old at the time) was also taking about 20,000 IUs/day fairly regularly over the same period of time. She didn't appear to have had any adverse symptoms but now I'm really concerned and scared she may have been toxic too.
- What tests should I ask to be done to check her for Vitamin D toxicity and hypercalcemia?
Please respond and help if you can, I'm having a hard time finding good sources of information for my questions! Any information or help would be greatly-greatly appreciated!
Dr. Cannell replies:
No one should take large doses for more than a few days and then only if the infection is severe.
You have indeed made yourself toxic by taking too much supplemental vitamin D, one of the first such cases I am aware of in the modern literature. Have your daughter's 25(OH)D and serum calcium checked; she was also taking potentially toxic doses.
The treatment for you and your daughter is to not take any vitamin D and both of you should stay out of the sun until your 25(OH)D levels return to normal. Drink 8 eight-ounce glasses of water a day and have your daughter drink four. You both should have a chemistry panel periodically to see if kidney function is normal and to check serum calcium, although I doubt that your calcium is still elevated. I doubt you have permanently damaged any internal organs as most cases of toxicity, with 25(OH)D levels higher than yours, did not result in permanent damage to the kidneys or other internal organs.
Also, readers should be aware (if they are not already) that vitamin D does not prevent all viral respiratory infections. As we noted in correspondence to our first influenza paper, rhinoviruses, the most common cause of the common cold, are not seasonal; that is, they are just as common in the summer as in the winter, and they do not have a lipoprotein coat for antimicrobial peptides to destroy. Also, in a recent Japanese paper, influenza B was not prevented by vitamin D, only influenza A. Although many people get influenza symptoms and are worried enough to go to their doctors, and their doctors worried enough to get an influenza A test, only about 3% of the specimens submitted to CDC surveillance centers are positive for influenza A.
If you are already taking 5,000 IU a day and you get a cold, chances are that more vitamin D will not help much. No one should take large doses for more than a few days and then only if the infection is severe. Certainly the doses you took were toxic and it sounds as if you still suffered from viral respiratory infections.
Page last edited: 08 November 2010